I am a 32-year-old woman, otherwise healthy, but I have had nasal allergies since I was a child. I have tried tried various treatments including Singulair, Claritin, Zyrtec, Allegra, and Nasonex. I am just starting my second year of allergen therapy injections, which includes dust, cat dander, and pollens.
About six months ago, I had a CT scan and was diagnosed with severe nasal polyps, which explained my loss of sense of smell several years before. My allergist put me on two weeks of oral steroids and antibiotics, as well as a long-term therapy of Pulmicort respules used as a nasal spray. He told me to empty two respules (2 mL each) into an empty nasal spray bottle, and to use the entire amount throughout a single day. I have been doing this for six months with some success, though I rarely finish the whole amount in one day--more like one respule every two days. My sense of smell came back, but now I am worried about safety.
I have been getting headaches, but I don't know whether they are from the spray, from not using enough spray, or something else. Also, my nose bleeds periodically--not a lot, but when I blow my nose, the mucus is bloody. I think the blood is coming from my nostril, because if I dab at the inside of my nostril with a tissue, it comes out bloody.
My doctor told me I should use Pulmicort indefinitely. When I've asked if there are any side effects or risks of using it long-term, he said no and was rather dismissive of my questions. I can't afford to pay for another office visit when I know he will just insist that I keep using the full amount. However, I'm wondering if I should not be using fully concentrated Pulmicort at such a high dosage. I haven't been able to find any information online about this treatment; everyone else seems to use it as a nasal irrigation mixed with water. Is it safe for me to continue this? Thank you for your time!
Many ENT specialists are now using Pulmicort in high doses for the treatment of nasal polyps, refractory to the usual therapy. At our institution, National Jewish Health, both ENT and Allergy specialists use this therapy. The main side effects would be local, for example, the nose bleeds that you have experienced. But high doses might predispose to chronic infection. The long term side effects of this therapy, if any, have not been well described.
There are two important questions: 1) has the Pulmicort reduced the size of the polyps to the extent that you are now able to breathe easily, through your nose? And, 2) if the polyps are now controlled, might standard therapy with a lower steroid dose (as in nasal Budesonide) suffice? If the answer to the first is, unequivocally No (and the information you have provided suggests that that may well be the case), then you should request consultation with an ENT specialist for consideration of surgical removal of the persistent polyps. Once removed, the common forms of nasal steroids might be effective as maintenance therapy.
Also, the headaches are worrisome and raise the question of whether the cause is unrelated to the nasal polyps and your sinuses. If so, that cause needs to be diagnosed. Finally, the headaches could be associated with sinus disease, arising for example, as an infectious complication.
I believe your best course of action at this time would be to request ENT consultation, as a second opinion; one that might result in surgical relief.
I have also been precribed pulmicort nebules for nasal use...BUT I put them in with my NeilMed Nasal Rinse. It is a 8 onze bottle per I nebule of pulmicort. This way causes no nosebleeds so far. (3 months). My nasal polyp symptoms have improved greatly. You should really try this.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.